Thunderstorm Wind, Knox
- When
- June 10, 1:08 AM CST to 1:13 AM CST
- Where
- Knox County, Maquon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.800, -90.170
A tree was blown down in Maquon.
An area of low pressure tracking along a stationary frontal boundary triggered severe thunderstorms across parts of central Illinois during the early morning of June 10th. The strongest cells produced damaging wind gusts of 60-70mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An area of low pressure tracking along a stationary frontal boundary triggered severe thunderstorms across parts of central Illinois during the early morning of June 10th. The strongest cells produced damaging wind gusts of 60-70mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 10, 12:04 AM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 104 AM CDT Sun Jun 10 2018 .UPDATE... Issued at 939 PM CDT Sat Jun 9 2018 Updated short term to fine tune timing of potential precip after midnight. MCS to the NW slow to evolve into a more SE movement, and has been progressing more easterly so far. Better mid level lapse rates well out to the west, along the outflow near Des Moines. Previous model solutions have been very dominated by a southeastward progression by a strong cold pool dominance. So far, the storms are staying to the north along a weak boundary, invof a pocket of 40kts of 0-6km shear. Not particularly sold on any of the models at this point, and concerned with the line filling in to the NW of DVN. Evolution of storms in the next hour likely to show a better idea of whether it can gain strength with a SErn surge. && .SHORT TERM...(This evening through Sunday) ISSUED AT 315 PM CDT Sat Jun 9 2018 A complex forecast scenario is in store for central and southeast IL the next 24 hours due to various convective boundaries as well as opportunities for additional storms and models that can't get a grasp on the conditions. A very strong outflow, from an MCS that dove south into central IL this morning and was reinforced by additional convection from west central IL, has push completely through southeast IL. These storms are expected to exit central and southeast IL by 22-23z (5-6 pm CDT), leaving a cooler and rather stable airmass in their wake. Original thinking was for storms to move into the forecast area this evening. However, current observations and satellite/radar trends point to backing off on this until later. Scattered showers and t-storms could start to pop-up later this evening. With low level moisture transport fairly weak early tonight, the best potential for more widespread convection looks to be with the remnants of activity in north & northeast IA well after midnight. Similar to this morning, the storm propagation vectors spread the storms to the SE across the forecast area Sunday morning. The presence of low level boundaries to interact with periodic mid level shortwave trofs dropping from the WNW will focus additional convection in central IL Sunday afternoon and evening. .LONG TERM...(Sunday night through Saturday) ISSUED AT 241 PM CDT Sat Jun 9 2018 Sunday night into Monday morning, more of the same can be expected with scattered convection. However, much of the forecast area is expected to have partly sunny, very warm and humid conditions on Monday as a strong upper trough from the Pacific NW pushes the weakening upper ridge over our area. This will also set the stage for a cold front to push toward central IL Tuesday morning. Showers and thunderstorms are expected along and ahead of the front Monday night, and into eastern IL Tuesday. A less humid and more seasonal airmass is expected for midweek across the forecast area as high pressure settles across north central IL. This will be short lived however as a fast westerly upper flow will bring an upper impulse toward the Midwest Thursday, giving us another chance for showers/t-storms. The longer range models show some significant differences for late next week into the weekend regarding the upper level pattern. The GFS is much farther west with a digging upper level trough from Hudson Bay, keeping the Midwest cooler and wetter. The European and Canadian models keep the trough farther east, which allows for more upper level ridging - which translates to warmer temperatures and more spotty, isolated convection. For now, will side with the European/Canadian solution since it doesn't seem likely that an upper low/trough from Hudson Bay would dig that far south this time of year. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1259 AM CDT Sun Jun 10 2018 An MCV over northwest IL had a tail of thunderstorms extending sse to east of BMI. This band of convection should mostly miss the central IL airports with CMI being the next closest during next hour or so, but mostly passing north of CMI. The larger band of thunderstorms along I-80 in nw IL/Quad Cities is forecast to track ESE and could clip PIA and BMI after 10-11Z and possibly as far south as I-72 by 12-14Z. A lull in convection expected again from late morning through mid afternoon, then return chances of thunderstorms late afternoon into mid evening as airmass destabilizes during afternoon heating, starting from 21-23Z and lasting til 02-04Z. Brief MVFR conditions possible if thunderstorms occur. South winds 7-12 kts overnight to become sw at 10-15 kts during day Sunday and then variable around 6 kts after sunset Sunday. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HJS SHORT TERM...Miller LONG TERM...Miller AVIATION...07
Hazardous Weather Outlook National Weather Service Lincoln IL 310 PM CDT Sat Jun 9 2018 ILZ027>031-036>038-040>042-047>051-101100- Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Morgan-Peoria- Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford- 310 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Severe storms are expected this evening and into tonight across central Illinois west and northwest of I-55. Damaging winds and hail will be the primary threat. However, a brief tornado is possible northwest of the Illinois river early this evening. Frequent lightning and torrential rainfall will also be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A typical summer-time pattern is expected over the region into early next week with daily chances for thunderstorms through Tuesday. There is a marginal risk for strong to locally severe thunderstorms Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible between 4 and 10 pm. ILZ043>046-052>057-061>063-066>068-071>073-101100- Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt- Douglas-Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt- Richland-Shelby-Vermilion- 310 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Strong thunderstorms will be possible through tonight. Although organized severe weather is not anticipated, the stronger storms will be capable of producing gusty winds, hail, frequent lightning and torrential rainfall. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A typical summer-time pattern is expected over the region into early next week with daily chances for thunderstorms through Tuesday. There is a marginal risk for strong to locally severe thunderstorms Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Auten
The Quad Cities radar (KDVN), 97 km away, was scanning. The volume nearest the first event began at 07:05 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
A tree was blown down in Maquon.
A few trees were blown down in Farmington.
A tree was blown down onto Route 29 just south of Sparland.
A tree was blown down in Germantown Hills.
A tree was blown down in Metamora.
Several small tree limbs were blown down.
Several tree limbs and power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757334, 757336, 757339, 757340, 757341, 757342, 757331, 757343, 757332.